Nebraska, 2013

Winter Storm in Nebraska, March 9 to 10, 2013

March 9 to 10, 2013 · NWS LBF · 9 events in 9 counties and zones

A winter storm tracked northeast across western and north central Nebraska to produce areas of heavy snow and blowing snow on March 9th. The snow began during the morning hours and persisted through through the afternoon hours.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A winter storm tracked northeast across western and north central Nebraska to produce areas of heavy snow and blowing snow on March 9th. The snow began during the morning hours and persisted through through the afternoon hours. Snowfall amounts ranged from 3 to 8 inches with locally higher amounts to around 12 inches extending from western portions of southwest Nebraska, northward into Cherry County in north central Nebraska. North winds of 25 to 35 mph with gusts to around 40 mph occurred creating considerable blowing and drifting and reduced visibilities to a quarter mile or less at times.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Mar 9, 4:40 AM MST, 1 hour 20 minutes earlier.

Area forecast discussion, Mar 9, 4:40 AM MST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
540 AM CST SAT MAR 9 2013

.UPDATE...
ISSUED AT 527 AM CST SAT MAR 9 2013

THE RAP13 MODEL SHOWS A SLOWER TRANSITION TO SNOW THAN THE NAM. IN
FACT THE RAP CARRIES A BROAD AREA OF FREEZING RAIN AHEAD OF THE
CHANGEOVER TO SNOW. THIS IS WELL SUPPORTED IN THE MODEL TEMPERATURE
FIELDS. SO A NEW FORECAST IS OUT WHICH HEIGHTENS THE THREAT OF
FREEZING RAIN.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 345 AM CST SAT MAR 9 2013

TWO ROUNDS OF THOUGHT WITH THE STORM. ONE IS FOR A STRONG FGEN
FORCED BAND OF SNOW DEVELOPING ACROSS NORTHWEST NEBRASKA TODAY
WHICH MOST SOLNS AGREE ON TO VARYING DEGREES. THE SECOND IS FOR
ANOTHER STRONG BAND OF SNOW TO DEVELOP ACROSS SOUTH CENTRAL
NEBRASKA TONIGHT AS THE FIRST BAND DECAYS. THE GEM REGIONAL AND
GFS ARE VERY FAR NORTHWEST WITH THIS BAND SIGNALING A WINTER
STORM FOR NCNTL NEB WHILE THE NAM AND ECM ARE SAFELY EAST OF THE
FCST AREA. A BLEND OF NAM...GEM AND ECM WERE USED FOR THE LATEST
FCST WHICH PROVIDES A WINTER STORM ACROSS THE NORTHWEST AND A
WINTER WEATHER ADVISORY ELSEWHERE.

HOWEVER THE NAM AND RAP SHOW A VERY STRONG BARRIER JET DEVELOPING
THIS EVENING STRETCHING NORTH-SOUTH ALONG AND WEST OF HIGHWAY 83
WHICH COULD EASILY SUPPORT A WINTER STORM IF THE FRONTOGENESIS
WAS APPROPRIATELY JUXTAPOSED. THIS IS NOT THE CASE AS THE NAM
SHOWS THE FGEN AND HEAVY QPF MOSTLY EAST OF THE FCST AREA. THE
RAP MEANWHILE NOSES THE PV1.5 ANOMALY INTO SRN NEB AT 02Z AND
DEVELOPS SOME HEAVY SNOW ACROSS SWRN NEB. THIS IS A CONCERN WHICH
WILL BE CLOSELY MONITORED.

THE STRONG BARRIER JET WILL EASILY SUPPORT 30 MPH WINDS WITH
GUSTS TO 45 MPH. IN FACT THE NAM AND RAP SHOW GUSTS TO 60 MPH AT
00Z-03Z...THE HEIGHT OF THE STORM ACROSS SWRN AND NCNTL NEB.

SO EVERYONE OUTSIDE OF THE WINTER STORM WARNING HAS BEEN PLACED
IN A WINTER WEATHER ADVISORY FOR 3 TO 5 INCHES OF SNOW AND 30 TO
45 MPH WINDS.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 345 AM CST SAT MAR 9 2013

MAJOR SPRING/WINTER STORM WILL BE EXITING SUNDAY MORNING WITH
SOME LINGERING LIGHT SNOW ACROSS THE FAR EASTERN COUNTIES. WINDS
WILL CONTINUE TO BE GUSTY...AND WILL HIGHLIGHT PATCHY BLOWING
SNOW WHERE FALLING SNOW IS EXPECTED. PENDING TOTAL SNOW AND HOW
FLUFFY IT IS...MAY NEED TO CONTINUE BLOWING SNOW FURTHER WEST
EARLY SUNDAY. STILL QUESTIONING HOW FAR WEST THE HEAVY BAND OF
SNOW OVER CENTRAL NEB WILL BE.

SUNDAY HIGHS...WITH COLD HIGH PRESSURE BUILDING SOUTH ACROSS THE
NORTHERN PLAINS AND MUCH IF NOT ALL OF THE AREA EXPECTED TO SEE A
SNOW COVER...SHOULD HOLD CLOSE TO 30 DEGREES. ALTHOUGH THE SUN
WILL SPREADING FROM WEST TO EAST...WHICH SHOULD HELP TO START TO
MELT ROADWAYS.

SUNDAY NIGHT WITH AN ELONGATED HIGH ACROSS THE WESTERN
PLAINS...LIGHT WINDS AND MOSTLY CLEAR SKIES ALONG WITH SNOW
PACK...TEMPS SHOULD TANK. WIDESPREAD TEENS...WHICH MAY BE
CONSERVATIVE.

MONDAY INTO MID WEEK RIDGE BUILDS ACROSS THE WEST...WITH A TROUGH
TO PUSH ALONG THE NORTHERN STREAM...ACROSS SOUTHERN CANADA AND
THE GREAT LAKES. WEAK DISTURBANCE TO MOVE ALONG THE NW FLOW
ACROSS THE AREA...HOWEVER MOISTURE LIMITED AND DOUBT ANYTHING
WILL REACH THE GROUND AS TIMING IS A LITTLE SLOWER WITH PASSAGE
MORE OF A DAYTIME AND THE HEAT OF THE DAY SHOULD BE ENOUGH TO
KEEP ANYTHING FROM HITTING THE GROUND. ALSO EARLY IN THE WEEK AS
THE SNOW MELTS WILL NEED TO MONITOR FOR OVERNIGHT/MORNING FOG.

RIDGE EXPANDS AS THE WEEK CONTINUES...WITH STRONG WAA ALOFT WITH
THE WESTERN PART OF THE CWA SEEING DOUBLE DIGIT 850 TEMPS.
QUESTION WILL BE HOW LONG CAN THE SNOW REMAIN AND DAMPEN TEMPS.
GUIDANCE PUSHES HIGHS INTO THE 50S AND 60S FOR WEDNESDAY AND
THURSDAY. AS IS TYPICAL WITH MANY MARCH SNOW STORMS...EXPECT THIS
SNOW NOT TO STAY LONG. ALTHOUGH WEST WINDS ON THE LIGHT
SIDE...LESS THAN 15 MPH...SHOULD BE ENOUGH TO HELP MIX WITH THE
DOWNSLOPE COMPONENT AND HAVE FOLLOWED CLOSER TO GUIDANCE FOR THE
LATER HALF OF THE WEEK.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SUNDAY MORNING)
ISSUED AT 537 AM CST SAT MAR 9 2013

EXPECTING IFR/LIFR TO CONTINUE THROUGH 03Z THIS EVENING IN
SNOW...BLOWING SNOW...FOG...RAIN AND FREEZING RAIN. THEREAFTER AN
IMPROVEMENT TO MVFR/VFR SHOULD COMMENCE FROM NORTHWEST TO
SOUTHEAST. WINDS TODAY WILL INCREASE TO 36030G40KT AND DIMINISH
LATE THIS EVENING TO 34020G30KT BY 12Z SUNDAY.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 7 AM CDT /6 AM MDT/ SUNDAY FOR
NEZ006-008-025-026-036-057-058-069.

WINTER WEATHER ADVISORY FROM NOON CST TODAY TO 7 AM CDT SUNDAY
FOR NEZ007-009-010-027>029-037-038-059-070-071.

WINTER STORM WARNING UNTIL 7 AM CDT /6 AM MDT/ SUNDAY FOR NEZ004-
005-022>024-035-056-094.

&&

UPDATE...CDC
SHORT TERM...CDC
LONG TERM...MASEK
AVIATION...CDC
Hazardous weather outlook, Mar 9, 3:16 AM MST, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
416 AM CST SAT MAR 9 2013

NEZ004>010-022>029-035>038-056>059-069>071-094-101030-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
416 AM CST SAT MAR 9 2013 /316 AM MST SAT MAR 9 2013/

...WINTER STORM WARNINGS AND WINTER WEATHER ADVISORYS ARE IN
EFFECT TODAY AND TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

A POWERFUL WINTER STORM WILL TRACK THROUGH WESTERN AND NORTH
CENTRAL NEBRASKA PRODUCING 3 TO 9 INCHES OF SNOW...FREEZING
RAIN...THUNDERSTORMS...LOCALLY DENSE FOG AND NORTH WINDS
INCREASING TO 25 TO 35 MPH WITH GUSTS TO 45 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

CDC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 winter storm. Local standard time, as filed.

Winter Storm, Deuel

When
March 9, 6:00 AM MST to March 10, 12:00 AM MST
Where
Deuel forecast zone
Reported by
COOP Observer
Coordinates
41.112, -102.334 (the zone’s center; the record gives no point)

Snowfall amounts of 3 to 6 inches fell across Deuel County. The snow combined with strong north winds of 25 to 35 mph with gusts to 40 mph to create considerable blowing and drifting with reduced visibility to a quarter mile or less at times.

Winter Storm, Eastern Cherry

When
March 9, 8:00 AM CST to March 10, 12:00 AM CST
Where
Eastern Cherry forecast zone
Reported by
COOP Observer
Coordinates
42.545, -101.119 (the zone’s center; the record gives no point)

Snowfall amounts of 3 to 10 inches fell across eastern Cherry County. The snow combined with strong north winds of 25 to 35 mph with gusts to 40 mph to create considerable blowing and drifting with reduced visibility to a quarter mile or less at times.

Winter Storm, Arthur

When
March 9, 8:00 AM MST to March 10, 12:00 AM MST
Where
Arthur forecast zone
Reported by
COOP Observer
Coordinates
41.569, -101.696 (the zone’s center; the record gives no point)

Snowfall amounts of 5 to 9 inches fell across Arthur County. The snow combined with strong north winds of 25 to 35 mph with gusts to 40 mph to create considerable blowing and drifting with reduced visibility to a quarter mile or less at times.

Winter Storm, Grant

When
March 9, 8:00 AM MST to March 10, 12:00 AM MST
Where
Grant forecast zone
Reported by
CoCoRaHS
Coordinates
41.915, -101.740 (the zone’s center; the record gives no point)

Snowfall amounts of 5 to 9 inches fell across Grant County. The snow combined with strong north winds of 25 to 35 mph with gusts to 40 mph to create considerable blowing and drifting with reduced visibility to a quarter mile or less at times.

Winter Storm, Hooker

When
March 9, 8:00 AM MST to March 10, 12:00 AM MST
Where
Hooker forecast zone
Reported by
COOP Observer
Coordinates
41.916, -101.135 (the zone’s center; the record gives no point)

Snowfall amounts of 5 to 9 inches fell across Hooker County. The snow combined with strong north winds of 25 to 35 mph with gusts to 40 mph to create considerable blowing and drifting with reduced visibility to a quarter mile or less at times.

Winter Storm, Western Cherry

When
March 9, 8:00 AM MST to March 10, 12:00 AM MST
Where
Western Cherry forecast zone
Reported by
COOP Observer
Coordinates
42.545, -101.119 (the zone’s center; the record gives no point)

Snowfall amounts of 4 to 10 inches fell across western Cherry County. The snow combined with strong north winds of 25 to 35 mph with gusts to 40 mph to create considerable blowing and drifting with reduced visibility to a quarter mile or less at times.

Winter Storm, Keith

When
March 9, 8:00 AM MST to March 10, 12:00 AM MST
Where
Keith forecast zone
Reported by
COOP Observer
Coordinates
41.199, -101.661 (the zone’s center; the record gives no point)

Snowfall amounts of 2 to 14 inches fell across Keith County. The heaviest band of snow extended south to north across the central part of the county. Snow combined with strong north winds of 25 to 35 mph with gusts to 40 mph to create considerable blowing and drifting with reduced visibility to a quarter mile or less at times.

Winter Storm, Perkins

When
March 9, 8:00 AM MST to March 10, 12:00 AM MST
Where
Perkins forecast zone
Reported by
COOP Observer
Coordinates
40.851, -101.650 (the zone’s center; the record gives no point)

Snowfall amounts of 3 to 11 inches fell across Perkins County. The heaviest snowfall occurred across the western half of the county. Snow combined with strong north winds of 25 to 35 mph with gusts to 40 mph to create considerable blowing and drifting with reduced visibility to a quarter mile or less at times.

Winter Storm, McPherson

When
March 9, 9:00 AM CST to March 10, 12:00 AM CST
Where
McPherson forecast zone
Reported by
Public
Coordinates
41.568, -101.060 (the zone’s center; the record gives no point)

Snowfall amounts of 2 to 8 inches fell across McPherson County. The heaviest snowfall occurred across the northwestern half of the county. Snow combined with strong north winds of 25 to 35 mph with gusts to 40 mph to create considerable blowing and drifting with reduced visibility to a quarter mile or less at times.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 428775, 428777, 428771, 428772, 428773, 428779, 428781, 428783, 428790.